Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 11, 2009, 4:34 PM EDT for Collier County, Miami-Dade County, Monroe County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2009, 4:34 PM EDT (20:34 UTC)
- Expired
- May 11, 2009, 4:59 PM EDT
- In force
- 25 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
Counties Collier County, FL, Miami-Dade County, FL, Monroe County, FL
The radar
The Miami radar (KAMX), 46 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 983 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 112034 SVRMFL FLC021-086-087-112130- /O.NEW.KMFL.SV.W.0002.090511T2034Z-090511T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 434 PM EDT MON MAY 11 2009 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL MIAMI-DADE COUNTY IN SOUTH FLORIDA. EXTREME SOUTHEASTERN COLLIER COUNTY IN SOUTH FLORIDA. NORTHEASTERN MAINLAND MONROE COUNTY IN SOUTH FLORIDA. * UNTIL 530 PM EDT * AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF FORTYMILE BEND...AND MOVING SOUTHEAST AT 5 MPH. * THE STORM WILL AFFECT... FORTYMILE BEND... AND SURROUNDING COMMUNITIES. SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 2576 8073 2572 8086 2581 8097 2586 8087 TIME...MOT...LOC 2033Z 322DEG 5KT 2580 8088 $$ KOB
2 follow-up statements
857 WWUS52 KMFL 112052 SVSMFL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 452 PM EDT MON MAY 11 2009 FLC021-086-087-112130- /O.CON.KMFL.SV.W.0002.000000T0000Z-090511T2130Z/ COLLIER FL-MAINLAND MONROE FL-MIAMI-DADE FL- 452 PM EDT MON MAY 11 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR WEST CENTRAL MIAMI-DADE...NORTHEASTERN MAINLAND MONROE AND EXTREME SOUTHEASTERN COLLIER COUNTIES... AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR FORTYMILE BEND AND THIS STORM WAS NEARLY STATIONARY. SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 2576 8073 2572 8086 2581 8097 2586 8087 TIME...MOT...LOC 2051Z 045DEG 1KT 2581 8088 $$ KOB
659 WWUS52 KMFL 112059 SVSMFL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 459 PM EDT MON MAY 11 2009 FLC021-086-087-112109- /O.CAN.KMFL.SV.W.0002.000000T0000Z-090511T2130Z/ COLLIER FL-MAINLAND MONROE FL-MIAMI-DADE FL- 459 PM EDT MON MAY 11 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MIAMI-DADE... NORTHEASTERN MAINLAND MONROE AND EXTREME SOUTHEASTERN COLLIER COUNTIES IS CANCELLED... THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES. LAT...LON 2576 8073 2572 8086 2581 8097 2586 8087 TIME...MOT...LOC 2059Z 045DEG 1KT 2581 8088 $$ KOB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:39 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 11, 2:39 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
239 PM EDT MON MAY 11 2009
.DISCUSSION...A RIDGE AT THE SURFACE CONTINUES TO STRETCH ACROSS
THE ATLANTIC AND INTO THE GULF OF MEXICO WITH A SMALL WEAKNESS IN
THE RIDGE LOCATED ACROSS FLORIDA... THAT WEAKNESS IS MORE OF A
WEAK THERMAL LOW. THERE HAS ALSO BEEN A MID LEVEL RIDGE IN PLACE
THE LAST FEW DAYS, HOWEVER THIS FEATURE IS ERODING WHILE A FEW
MID LEVEL SHORT WAVES MOVE IN. TUESDAY THE MID AND SURFACE LEVEL
RIDGES WILL CONTINUE TO SLOW DEMISE AS A TROUGH CUTS INTO THE
EASTERN THIRD OF THE COUNTRY. THIS MAY LEAD TO INCREASE TSRA TOMORROW
AFTERNOON ALONG WITH TEMPERATURES A FEW DEGREES COOLER OVER THE
INTERIOR, BUT NOT MUCH FOR THE COASTAL SECTIONS OF S FL OUTSIDE OF
A FEW SHOWERS ALONG THE INTERIOR SUBURBS OF THE EAST AND WEST
COASTS. WEDNESDAY AND THURSDAY ANOTHER RIDGE WILL BUILD SOUTHWARD
ALONG THE EAST COAST OF THE U.S. AND INCREASE THE PRESSURE
GRADIENT. THIS IN TURN WILL INCREASE THE EAST FLOW AND ALLOW FOR
MORE MOISTURE INTO MOVE INTO S FL. A SLIGHT INCREASE IN SHRA WILL OCCUR,
BUT THE BIGGEST DIFFERENCE WILL BE FELT OVER THE INTERIOR WITH
TEMPS STAYING AROUND 90 AND NOT 100. THIS WEEKEND THE RIDGE DRIFTS
FARTHER SOUTH WHILE A MID LEVEL RIDGE REDEVELOPS WHICH WILL
DECREASE THE CHANCE OF POPS ONCE AGAIN.
&&
.AVIATION...SE WIND FLOW AROUND 10 KTS SHOULD CONTINUE OVER THE
ERN TERMINALS THROUGH THE REST OF THE AFTERNOON AND EVENING HOURS,
BUT DECREASING TO 3 TO 5 KTS AFTER 03Z. A LIGHT LAND
BREEZE/DRAINAGE FLOW MAY DEVELOP OVER SOME OF THE ERN TERMINALS
RIGHT BEFORE SUNRISE TUESDAY BUT QUICKLY RETURNING TO SE BY MID
MORNING. OVER KAPF, A SEA BREEZE WILL CONTINUE THROUGH THE
AFTERNOON AND EVENING BUT BECOMING LIGHT AND VARIABLE AFTR 05Z. SW
WINDS SHOULD PREVAIL AFTER 15Z TUE. A SHOWER/TSTMS OR TWO MAY
DEVELOP THIS AFTERNOON OVER INLAND AREAS BUT BELIEVE THEY WILL
STAY AWAY FROM THE TERMINALS NOT HAVING ANY SIGNIFICANT IMPACT ON
OPERATIONS. /RHG
&&
.MARINE...TRANQUIL MARINE CONDITIONS WILL CONTINUE ACROSS THE
COASTAL WATERS INTO MID WEEK, HOWEVER ON WEDNESDAY A RIDGE OF HIGH
PRESSURE WILL BUILD SOUTHWARD ALONG THE ATLANTIC COAST AND INTO S
FL. THIS WILL INCREASE THE GRADIENT AND THE EASTERLY WINDS INTO
THE COMING WEEKEND.
&&
.FIRE WEATHER...HOT AND DRY CONDITIONS ARE EXPECTED THROUGH THE
AFTERNOON AND AGAIN ON TUESDAY AFTERNOON, HOWEVER A FEW MORE
CLOUDS AND THUNDERSTORMS MAY DEVELOP OVER INTERIOR LOCATIONS
TOMORROW AFTERNOON KEEPING TEMPS DOWN JUST A FEW COMPARED TO THE
PREVIOUS FEW DAYS. FAIRLY DRY AND HOT CONDITIONS ARE EXPECTED AGAIN
ON WEDNESDAY, BUT AS THE EASTERLY FLOW INCREASES MID WEEK ON
MOISTURE IS EXPECTED TO INCREASE TAKING THE AREA OUT OF THE RFW
CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 75 88 74 86 / 10 10 10 10
FORT LAUDERDALE 77 87 76 86 / 10 10 10 10
MIAMI 76 89 75 87 / 10 10 10 10
NAPLES 73 88 71 89 / 10 10 10 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR FLZ063-FLZ066-
FLZ067-FLZ070-FLZ071.
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR FLZ063-FLZ066-FLZ067-FLZ070-FLZ071.
AM...NONE.
GM...NONE.
&&
LONG TERM...04/TINGLER
SHORT TERM/AVIATION...47/RHGHazardous weather outlook, May 11, 10:59 AM EDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 1059 AM EDT MON MAY 11 2009 FLZ063-066>075-168-172>174-120415- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 1059 AM EDT MON MAY 11 2009 ...SLIGHT CHANCE OF THUNDERSTORMS WESTERN INTERIOR TODAY... ...SLIGHT RISK OF WATERSPOUTS ATLANTIC WATERS THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT RIP CURRENTS: SOUTHEAST WINDS NEAR 10 MPH ALONG WITH A LATE AFTERNOON LOW TIDE WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES OF SOUTHEAST FLORIDA. THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS WESTERN INTERIOR PORTIONS OF SOUTH FLORIDA LATE THIS AFTERNOON. LIGHTNING STRIKES WILL BE THE MAIN RISK FROM ANY STORMS THAT DEVELOP. WATERSPOUTS: LIGHT OVERALL LOW LEVEL WINDS IN THE PRESENCE OF CLOUD CONVERGENCE LINES MAY LEAD TO WATERSPOUT FORMATION ACROSS THE ATLANTIC WATERS THIS MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS INTERIOR AREAS THROUGH WEDNESDAY, WITH THESE SLIGHT CHANCES EXPANDING TO ALL OF SOUTH FLORIDA LATE THIS WEEK AND POSSIBLY THIS WEEKEND. THE RISK OF RIP CURRENTS WILL INCREASE ALONG THE ATLANTIC BEACHES LATE IN THE WEEK AS EASTERLY WINDS WILL BE ON THE INCREASE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:25 PM EDT | Red Flag Warning | MFL | Broward | 24 hr |
| May 11, 4:08 AM EDT | Fire Weather Watch | MFL | Broward | 24 hr |
| May 11, 5:51 AM EDT | Dense Fog Advisory | MFL | Broward, Collier | 2 hr |
| May 11, 4:46 PM EDT | Special Weather Statement | MFL | Martin | 29 min |
| May 11, 5:36 PM EDT | Special Weather Statement | MFL | Palm Beach | 24 min |
| May 11, 6:57 PM EDT | Special Marine Warning | MFL | 63 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.